Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 3, 2023, 3:36 AM MDT for 11 counties in Colorado. It took effect at Apr 3, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 3:36 AM MDT (09:36 UTC)
- In effect from
- Apr 3, 2023, 12:00 PM MDT
- Expired
- Apr 3, 2023, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Lincoln County, CO, Park County, CO
The radar
The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.6 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3523 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WWUS85 KBOU 030936 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 336 AM MDT Mon Apr 3 2023 COZ214-216-241-246-247-032100- /O.UPG.KBOU.FW.A.0006.230403T1800Z-230404T0200Z/ /O.NEW.KBOU.FW.W.0009.230403T1800Z-230404T0200Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 336 AM MDT Mon Apr 3 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE REGION... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 214, 216, 241, 246 and 247. * Timing...Noon until 8 PM MDT this evening for the Red Flag Warning. * Winds...Southwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ240-245-032100- /O.NEW.KBOU.FW.W.0009.230403T1800Z-230404T0200Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Central and East Adams and Arapahoe Counties- 336 AM MDT Mon Apr 3 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER AREA AND ADJACENT PLAINS TO THE EAST...FIRE WEATHER ZONES 240..245... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * Affected Area...Fire Weather Zones 240 and 245. * Timing...Noon today until 8 pm this evening * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
786 WWUS85 KBOU 032053 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 253 PM MDT Mon Apr 3 2023 COZ240-245-032200- /O.CAN.KBOU.FW.W.0009.000000T0000Z-230404T0200Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Central and East Adams and Arapahoe Counties- 253 PM MDT Mon Apr 3 2023 ...RED FLAG WARNING IS CANCELLED FOR DENVER AND EASTERN ADAMS AND ARAPAHOE COUNTIES... The National Weather Service in Denver has cancelled the Red Flag Warning. Relative humidity has remained above 20 to 25 percent across the Denver metro and eastern Adams and Arapahoe counties, with little change expected over the next few hours. $$ COZ214-216-241-246-247-040200- /O.CON.KBOU.FW.W.0009.000000T0000Z-230404T0200Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 253 PM MDT Mon Apr 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN FOOTHILLS, PALMER DIVIDE, AND PLAINS OF LINCOLN COUNTY... * Affected Area...Fire Weather Zones 214, 216, 241, 246 and 247. * Timing...Until 8 PM MDT this evening. * Winds...Southwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
753 WWUS85 KBOU 040157 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 757 PM MDT Mon Apr 3 2023 COZ214-216-241-246-247-040300- /O.EXP.KBOU.FW.W.0009.000000T0000Z-230404T0200Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 757 PM MDT Mon Apr 3 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR SOUTH PARK, THE SOUTHERN FOOTHILLS, PALMER DIVIDE, AND PLAINS OF LINCOLN COUNTY... The National Weather Service in Denver will allow the Red Flag Warning to expire at 8 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 2, 11:39 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Apr 2, 11:39 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1139 PM MDT Sun Apr 2 2023 .UPDATE... Issued at 949 PM MDT Sun Apr 2 2023 Most of the plains have northwestly winds in place. There are some middle and high clouds mainly over the mountains and this time. Models have weaker southeasterly wind for the plains after midnight tonight. Will pear back some of the alpine pops early in this first period. Will also edit the wind GFE grids. && .SHORT TERM...(This evening through Monday) Issued at 154 PM MDT Sun Apr 2 2023 KEY MESSAGES: - High fire danger continues through this evening, and returns tomorrow, for Palmer Divide, South Park, southern foothills, southern Denver metro, and portions of the plains. - Light snow showers for the northern mountains through midday Monday, with little to no travel impacts. - Strengthening winds over the high country, foothills and plains on Monday...gusts to 40-50 mph expected. Certainly a mild day today, with subsident flow and clear skies allowing for an efficient warmup and causing temperatures to rise into the high 60's and low 70's in the plains and urban corridor. High fire danger has materialized as expected, with humidity below 15% across the I-25 corridor and much of the foothills. Winds have struggled to mix down however, with breezy westerly winds remaining rather localized. The boundary layer will decouple overnight, with lighter winds and largely clear skies allowing for temperatures to drop to around freezing for most of the lower elevations. In the northern mountains, shallow moisture combined with increasing southwest flow will allow for light snow showers. Accumulations will remain on the light side, with little to no travel impacts anticipated through at least midday Monday. An approaching trough from the west will reinforce southwest winds ahead of it on Monday. These will be particularly robust over the higher terrain and mountain valleys, bleeding into the foothills and a good portion of the plains. Gusts of 40-50 mph will be quite widespread for the aforementioned areas. Expect renewed low humidity, especially along/south of I-70, which will lead to a return of critical fire weather conditions. See the fire weather discussion below for more details and nuances on the headlines for tomorrow. For the most part, Monday will be another mild day, particularly for the southern half of our forecast area which should remain under healthy and warm southwest flow throughout the day. To the north, closer to the Cheyenne Ridge and WY/NE border, shallow moist pre-frontal air looks to slosh around ahead of the main surface front that's poised to progress south into Colorado later Monday evening, with generally cooler easterly or northeast winds and a few low to mid level clouds. Pinpointing where the boundary between the mild southwest flow and cooler northeast wind will set up exactly is tricky, and will dictate the highs north of Denver. That said, even cities such as Fort Collins should be able to make it into the high 50's to mid 60's before the frontal passage. .LONG TERM...(Monday night through Sunday) Issued at 250 PM MDT Sun Apr 2 2023 A strong trough over the Intermountain West will move eastward Monday evening and will become cutoff at 500 mb. There will be very strong 700 mb frontogenesis that develops over western Colorado during the late afternoon and a line of showers and thunderstorms will develop along it. This southwest to northeast oriented line will move across Colorado and the first location it will impact in our CWA is the Park Range mountains. Heavy snow is expected with rates up to 2 inches per hour during Monday evening and a Winter Storm Warning will be in effect during that time. This band of snow will keep moving eastward and will impact the Front Range mountains but the band will be weakening as it goes eastward. The southwest low level flow is not a favored flow for snow in the Front Range mountains. Nonetheless, there will likely need to be a Winter Weather Advisory issued for the Front Range mountains but there remains enough uncertainty in the timing and snowfall amounts that no highlights were issued there at this time. What is even more uncertain is if this band of snow will hold together to the east of the mountains and bring snow to the foothills and plains. Models are split between this band producing an inch or two of snow on the plains and it falling apart and barely producing anything. Systems that have such strong dynamic forcing such as this usually tend to overproduce in terms of the precipitation that falls from bands of snow that come off the mountains. Therefore, the forecast was trended towards the 1 to 2 inches of snow during the morning on Tuesday. Once the low level frontogenesis moves past our forecast area on Tuesday, there will be a period of relatively dry weather. This is due to the center of the upper level trough moving to the north of our CWA through southern Wyoming and western Nebraska. This will put our CWA under a dry slot where mid level moisture will be lacking. There will be some snow showers ongoing in the mountains but they will be rather light. By later in the afternoon, solar radiation will allow for steep low level lapse rates to form especially over the southern foothills. This will lead to snow showers forming mainly over the mountains and foothills but also the western I-25 corridor. Light snow accumulation can be expected from these with the heaviest amounts being in the southern foothills. Storm total snow will generally be between 1-2 inches across the plains while the areas along the western I-25 corridor, like Boulder and Golden, could receive up to 4 inches. Otherwise, it will be cold and windy on Tuesday with highs staying in the 30s across the plains and in the 20s in the mountains. Wind gusts could reach up to 50 mph across the plains Tuesday afternoon and evening. The main trough will move well to the east of our forecast area on Wednesday. However, there will still be very cold air aloft as well as troughing aloft. With an April sun warming the surface, models are quite excited about steep lapse rates in the higher terrain. The NAM and GFS both have surface to 3 km lapse rates above 10 C/km. Those types of lapse rates don't occur without some nice convective showers developing and that is exactly what is expected to happen. There are likely PoPs in the mountains Wednesday afternoon to account for these snow showers. The question will be whether these snow showers will able to make it onto the adjacent plains mainly south of Denver. PoPs were included to the south of Denver on Wednesday but only low PoPs were put in the forecast for now due to the uncertainty. Much weaker flow aloft with slight ridging will develop Thursday and Friday. Surface temperatures will start warming quickly with highs above 60 in Denver by Friday. Next weekend and into early the following week, there will likely be ridging aloft over much of the western US. Denver along with much of the rest of eastern Colorado will be in for some A+ weather days. Highs in the 60s and 70s with the best part being light winds! Something to look forward to. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1137 PM MDT Sun Apr 2 2023 VFR through period. Expect light east to southeast winds through early morning hours, then winds increasing from the southwest and gusts 20-30kt expected in the 19-02z range before relaxing a bit. && .FIRE WEATHER... Issued at 154 PM MDT Sun Apr 2 2023 Several additional hours of critical fire weather conditions can be expected through early this evening for areas within the Red Flag Warning given dry and breezy conditions. Relative humidity has ranged between 10-15%, with gusts up to around 30 mph for most locations (weaker around the City of Denver). Winds will strengthen for essentially all areas on Monday as southwest flow ramps up ahead of the incoming low pressure system. In general, it won't be quite as dry as today, with the exception of the plains of Elbert and Lincoln Counties. However, even with minimum humidity in the 15-20%, expected wind gusts of 40-50 mph in the high country, foothills and parts of the plains will result in heightened concerns regardless. Thus, have expanded the Fire Weather Watch to include the southern foothills and South Park for tomorrow. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from noon Monday to midnight MDT Tuesday night for COZ031. Fire Weather Watch from Monday afternoon through Monday evening for COZ214-216-241-246-247. && UPDATE.........RJK SHORT TERM.....Rodriguez LONG TERM......Danielson AVIATION...Entrekin FIRE WEATHER...Rodriguez
Hazardous weather outlook, Apr 2, 11:03 AM MDT, 16 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Sun Apr 2 2023 COZ030>051-031715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Sun Apr 2 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Today, critical and elevated fire weather conditions are expected across much of the plains, urban corridor, foothills and Park County. A Red Flag Warning is in effect for South Park, the Palmer Divide, adjacent plains south and east, and the Denver metro valid from 11 AM to 8 PM MDT, where gusts generally 25 to 35 mph will coincide with minimum humidity of 10 to 20 percent. It will be windy across the high country with gusts generally 50 to 60 mph across the mountains and higher foothills and up to about 70 mph for the exposed peaks. This evening, light snow showers return to the northern mountains, favoring the Park Range. A Winter Storm Watch is in effect beginning this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Expect near critical to critical fire weather conditons on Monday afternoon over the Palmer Divide region with gusty winds and low humidities. Snow will return to the mountains on Monday and Tuesday with winter driving conditons, and there will be a chance of rain or snow showers at lower elevations from Monday night through Thursday. Expect much colder temperatures and gusty northerly winds on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Any reports of strong winds will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:01 AM MDT | Winter Weather Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more | 42 hr |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.